Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 496, NWS Baltimore/Washington

August 29, 2021Augusta County, Highland County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 29, 2021, 1:43 PM EDT for Augusta County, Highland County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 1:43 PM EDT (17:43 UTC)
Expired
Aug 29, 2021, 2:30 PM EDT
In force
47 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Augusta County, VA, Highland County, VA

The radar

The Roanoke radar (KFCX), 149 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WUUS51 KLWX 291743
SVRLWX
VAC015-091-291830-
/O.NEW.KLWX.SV.W.0496.210829T1743Z-210829T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
143 PM EDT Sun Aug 29 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Augusta County in western Virginia...
  Southeastern Highland County in western Virginia...

* Until 230 PM EDT.

* At 143 PM EDT, a severe thunderstorm was located 12 miles northeast
  of Burnsville, or 13 miles southeast of Monterey, moving southeast
  at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Augusta Springs, Churchville, Deerfield, West Augusta,
  Williamsville, Buffalo Gap, Clover Creek, Head Waters and Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3840 7933 3823 7914 3807 7946 3810 7949
      3816 7944 3817 7948 3815 7951 3815 7953
      3817 7953 3818 7951 3820 7957 3821 7963
      3822 7964
TIME...MOT...LOC 1743Z 332DEG 7KT 3826 7943 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DHOF
2 follow-up statements
318 
WWUS51 KLWX 291803
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
203 PM EDT Sun Aug 29 2021

VAC015-091-291830-
/O.CON.KLWX.SV.W.0496.000000T0000Z-210829T1830Z/
Augusta VA-Highland VA-
203 PM EDT Sun Aug 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR WEST CENTRAL AUGUSTA AND SOUTHEASTERN HIGHLAND COUNTIES...

At 203 PM EDT, severe thunderstorms were located along a line
extending from 13 miles west of Staunton to 11 miles east of
Burnsville, moving southeast at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Augusta Springs, Churchville, Deerfield, West Augusta, Williamsville,
Buffalo Gap, Head Waters and Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3833 7945 3833 7925 3823 7914 3807 7946
      3810 7949 3816 7944 3817 7948 3815 7951
      3815 7953 3817 7953 3818 7951 3820 7957
      3832 7947
TIME...MOT...LOC 1803Z 322DEG 9KT 3822 7929 3820 7944 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DHOF
740 
WWUS51 KLWX 291826
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
226 PM EDT Sun Aug 29 2021

VAC015-091-291836-
/O.EXP.KLWX.SV.W.0496.000000T0000Z-210829T1830Z/
Augusta VA-Highland VA-
226 PM EDT Sun Aug 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL AUGUSTA AND
SOUTHEASTERN HIGHLAND COUNTIES WILL EXPIRE AT 230 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3833 7945 3833 7925 3823 7914 3807 7946
      3810 7949 3816 7944 3817 7948 3815 7951
      3815 7953 3817 7953 3818 7951 3820 7957
      3832 7947
TIME...MOT...LOC 1826Z 332DEG 7KT 3818 7926 3816 7941 

$$

RCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 10:03 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 29, 10:03 AM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1003 AM EDT Sun Aug 29 2021

.SYNOPSIS...
A front stalled near the Blue Ridge Mountains will retreat
northeastward as a warm front through tonight. A cold front will
slowly approach from the Great Lakes Monday into Monday night.
This front will stall overhead during the middle of the week as
the remnants of Ida approach from the Tennessee River Valley.
The cold front and remnants of Ida should move offshore late in
the week, giving way to building high pressure for next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid-morning update: Closely monitoring mesoanalysis trends over
the central Shenandoah Valley this morning as they are near a
stalled boundary/differential heating zone on the southwest edge
of widespread clouds. This area (Rockingham/Augusta Counties)
may be the focus for strong/heavy shower and thunderstorm
activity later today. Elsewhere, low clouds and patchy fog will
be slow to erode given a light onshore flow on the cool side of
the stalled front. Also going to keep a close eye on the 12z
HREF/CAM guidance for later tonight into early Monday morning as
a weak wave aloft coupled with the retreating surface boundary
could trigger some late night or early morning storms.

Previous discussion...
A backdoor cold front pushed into the region overnight, bringing
low clouds and some patchy fog in its wake. This front will
remain over the area today, and could provide a focal point for
thunderstorm development later this afternoon. Temperatures will
be lower today, with highs only reaching the mid to upper 80s
for much of the area. However, across central VA and into the
lower Shenandoah Valley temperatures will be warmer, as these
areas remain west of the front. Flow aloft will be generally out
of the west to west-northwest as we remain on the periphery of
an upper-level ridge centered over the Carolinas.

During the afternoon, thinking the frontal boundary setup
across the Shenandoah Valley will spark off some thunderstorms.
Severe potential is there, with damaging winds being the primary
threat, but think that threat will be more isolated in nature.
Further north (northern VA/eastern WV) will struggle a bit more
owing to the westerly/northwesterly flow aloft advecting in
drier air. Have increased POPs in our southwest zones as
guidance has continued to increase thunderstorm chances in that
area this afternoon. Again, could see some isolated instances of
flooding/flash flooding if storms lock onto the terrain.

Following the conclusion of convection this evening will be
another muggy night with lows in the mid 60s (west of the Blue
Ridge) to low 70s (east of the Blue Ridge). Think we will again
see some fog develop, particularly over areas that receive rain
and especially if we see some more clearing during the
overnight hours.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
For Monday, the upper-level ridge begins to break down over the
area and a weak cold front will move into the region. Highs are
still expected to be quite warm ahead of the front (reaching the
low 90s for most). This will be a very moist air mass as well,
with dew points into the low 70s, so could see some heat indices
well into the upper 90s to low 100s. Not anticipating a Heat
Advisory or anything at this time though, but still a muggy day.

With the front moving into this hot and humid air mass,
thunderstorms are again expected to develop during the afternoon
with gusty winds again a threat.

On Tuesday, Ida will likely remain well to our southwest, while
a front remains stalled out east-to-west near the Mid-Atlantic.
Convection may initiate near the boundary. There will be lower
instability than preceding days, although flow may increase
slightly. The risk of strong storms is uncertain. With the front
overhead though, temperatures will be slightly cooler with highs
in the mid to upper 80s north of the front and in the upper 80s
to low 90s to the south.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The main story of the long term period will be the effects of the
remnants of Hurricane Ida; please reference the National
Hurricane Center for the latest details. By Wednesday, Ida will
likely be steered northeast by an approaching trough, with
increasing chances of unsettled weather. It's looking
increasingly likely our area is affected in some regard.
However, the track will determine the placement, extent, and
severity of any flooding and/or severe thunderstorm threats. As
tropical moisture flux intersects a stalled boundary that will
be situated near the Mid Atlantic, a zone of very heavy rainfall
is possible as depicted consistently across NWP guidance. The
global ensembles have medium to high probabilities of at least 2
inches of rain with this system, but placement of the axis
still varies. A few severe thunderstorms could occur to the
south and east of the track.

While the speed of the system is still a bit uncertain, it should be
pulling away by Thursday. This will set the stage for a couple of
refreshing days (compared to recent weather) as Canadian high
pressure surges southward. Daytime temperatures will be in the upper
70s and lower 80s with dew points in the 50s. Overnight lows will be
in the 50s to around 60, with some 40s possible in the mountains.
Return flow may result in a slight warming trend by Saturday, but
precipitation is forecast to hold off at this time.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
IFR conditions should gradually lift to MVFR by midday, then VFR
by early to mid afternoon (latest at CHO/MRB).

Chances for showers/thunderstorms will continue for the
afternoon and evening hours. The highest chance is near
MRB/CHO. There are hints that at least scattered shower and
thunderstorm activity may propagate west to east across the area
late tonight into Monday morning.

There is another chance for thunderstorms Monday afternoon as a
frontal boundary pushes into the region before stalling nearby.
While VFR conditions will prevail, we could see brief CIG/VSBY
reductions as storms push through. A few thunderstorms are
possible again Tuesday as the front remains stalled nearby.

Wednesday's forecast will depend on the remnants of Hurricane Ida,
but heavy rain, thunderstorms, and low ceilings are all possible.
Refer to the National Hurricane Center for the latest information
on Ida. Improving conditions should arrive by Thursday.

&&

.MARINE...
Winds remain N/NE light today, with thunderstorms expected to
largely stay away from the waters. Can't rule out something
getting close by the evening if things further west get
organized, but leaning against that at this time. A few
thunderstorms may be possible late tonight into Monday AM.

Another cold front will move into the area on Monday, bringing
renewed chances for showers and thunderstorms to the waters.
This front will remain stalled nearby on Tuesday and could
result in a few gusty thunderstorms in the afternoon and
evening, but otherwise winds should remain light.

Winds may increase Wednesday into Thursday as the remnants of
Hurricane Ida pass through the region, but details remain
uncertain at this time. Refer to the National Hurricane Center for
the latest information on Ida.

&&

.TIDES/COASTAL FLOODING...
Slightly above normal tide levels persist this morning, higher to
the south due to north/northeast winds. By late this afternoon into
tonight, the winds will relax and perhaps turn to the east or south.
This will allow anomalies to increase up the bay. Extrapolating the
0.9 ft anomaly at the mouth of the bay northward would put Annapolis
close to, but not over, minor flood stage. Overall, based the
forecast on this concept, which falls in between the flatter ETSS
and aggressive (minor flooding at several locations) CBOFS and
Stevens ensemble. Trends will need to be monitored through the day.

Anomalies should decrease a little for the first part of the week,
but increasing southerly winds ahead of the remnants of Ida could
result in tidal flooding around midweek.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF/CJL
SHORT TERM...DHOF/CJL
LONG TERM...ADS
AVIATION...ADS/DHOF/CJL
MARINE...ADS/DHOF/CJL
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Aug 29, 5:30 AM EDT, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
530 AM EDT Sun Aug 29 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-300930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
530 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected on Monday, which may produce
isolated instances of damaging winds and flash flooding during the
afternoon.

The remnants of Ida will impact the region on Wednesday. Showers
and thunderstorms associated with this system could bring
scattered severe thunderstorms and scattered instances of flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary on Wednesday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-300930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
530 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Isolated instances of flash flooding are possible across portions
of the Shenandoah Valley and Central Virginia this afternoon and
evening. An isolated severe thunderstorm with brief damaging wind
gusts is also possible in the same area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected on Monday, which may produce
isolated instances of damaging winds and flash flooding during the
afternoon.

The remnants of Ida will impact the region on Wednesday. Showers
and thunderstorms associated with this system could bring
isolated severe thunderstorms and scattered instances of flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary on Wednesday.

MDZ001-501-502-VAZ503-504-WVZ501>506-300930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
530 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Isolated instances of flash flooding are possible this afternoon
and evening. An isolated severe thunderstorm with brief damaging
wind gusts is also possible, mainly in Highland, Pendleton, and
Grant Counties.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected on Monday, which may produce
isolated instances of damaging winds and flash flooding during the
afternoon.

Locally heavy rain may begin Tuesday and Tuesday night, which
could cause an isolated instance of flooding.

The remnants of Ida will impact the region on Wednesday. Showers
and thunderstorms associated with this system could bring
isolated severe thunderstorms and scattered instances of flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary on Wednesday.

CJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:03 PM EDTSevere Thunderstorm WarningLWXCulpeper, Madison, Orange, Spotsylvania42 min
Aug 28, 8:05 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Greene, Rockingham, City of Charlottesville40 min
Aug 28, 8:11 PM EDTSevere Thunderstorm WarningLWXGreene, Madison, Page, Rappahannock, Rockingham49 min
Aug 28, 8:27 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Orange, Spotsylvania, Stafford, City of Fredericksburg32 min
Aug 28, 8:36 PM EDTAreal Flood WarningLWXCulpeper, Greene, Madison2 hr
Aug 28, 8:38 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Greene, Orange, City of Charlottesville52 min
Aug 28, 8:41 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Greene, Madison, City of Charlottesville34 min
Aug 28, 8:44 PM EDTSevere Thunderstorm WarningLWXCulpeper, Greene, Madison, Orange, Spotsylvania46 min
Aug 28, 9:07 PM EDTAreal Flood WarningLWXAlbemarle, Culpeper, Greene, Madison, Orange, Spotsylvania and 1 more3 hr
Aug 28, 11:10 PM EDTAreal Flood WarningLWXAugusta, Nelson4 hr
Aug 29, 4:25 PM EDTSevere Thunderstorm WarningLWXAugusta, Nelson50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.